Illinois, 2009

Damaging Winds in Illinois, June 27, 2009

June 27, 2009 · NWS DVN · 17 events in 7 counties and zones

A strong cold front plowed eastward through eastern Iowa and northern Illinois during the late afternoon and evening hours of June 27 triggering a line of severe thunderstorms. but also saw wind gusts in excess of 60 mph which caused numerous reports of tree damage and downed some utility poles and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
$50,000
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong cold front plowed eastward through eastern Iowa and northern Illinois during the late afternoon and evening hours of June 27 triggering a line of severe thunderstorms. Several areas not only received torrential downpours of rain...but also saw wind gusts in excess of 60 mph which caused numerous reports of tree damage and downed some utility poles and power lines. One of the stronger storms hit just southeast of Walnut Grove, IL destroying a barn and a grain bin. In addition, hail 1.25 inches in diameter fell just north of Burlington, IA. Prior to all the wild weather, hazy, hot, and humid conditions prevailed across the region, with high temperatures ranging from the upper 80s north to upper 90s south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 27, 12:30 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Jun 27, 12:30 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
130 PM CDT SAT JUN 27 2009

.SYNOPSIS...
A COLD FRONT IS MAKING STEADY PROGRESS THROUGH IOWA AS OF NOON...AND
DEWPOINTS HAVE QUICKLY RECOVERED TO THE LOWER TO MID 70S OVER THE
SOUTHERN HALF OF IOWA.  THESE WILL LIKELY CONTINUE TO SPREAD NORTH
AND EAST AHEAD OF THE FRONT THE REMAINDER OF THE AFTERNOON.  THIS IS
KEY...AS IT WILL ESTABLISH 2000 TO 4000 CAPE OVER THE CWA BY LATE
AFTERNOON. TEMPERATURES ARE WELL ON THERE WAY TO REACHING THE UPPER
80S TO LOWER 90S.  BEHIND THE FRONT...SHARPLY DRIER AIR AND
MODERATELY COOLER AIR IS FOUND THROUGHOUT THE DAKOTAS.  THUS...AFTER
TONIGHTS STORMS...WE SHOULD BE IN FOR AN OUTSTANDING STRETCH OF
PLEASANT WEATHER...WITHOUT THE WIDESPREAD USE OF AIR CONDITIONERS.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY...
STRONG TO SEVERE THUNDERSTORMS WILL LIKELY BE ONGOING AT THE START
OF THE PERIOD...MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER.
PRIOR TO THAT...THE STORMS WILL HAVE SWEPT THROUGH EASTERN IOWA.
PARAMETERS CONTINUE TO SUGGEST BOWING LINE SEGMENTS AND A FEW
SUPERCELLS PRODUCING ORGANIZED STRONG WINDS...AND ISOLATED HAIL UP
TO 1 INCH IN DIAMETER.  THE TORNADO THREAT LOOKS LOW...AND WOULD BE
RESTRICTED TO A QUICK SPIN UP ON MESOSCALE BOUNDARIES AND STORM
INTERACTIONS.  WIND GUSTS OF 60 TO 70 MPH APPEAR QUITE LIKELY IN THE
EXPECTED BOWING SEGMENTS. TONIGHT WILL SEE THESE STORM QUICKLY MOVE
EAST...AND AN UPDATE TO COMPLETELY DRY OUT THE FORECAST IS LIKELY BY
MID EVENING. AFTER THIS...DRY AND MORE TEMPERATE AIR WILL SWEEP
IN...WITH EXCEPTIONALLY PLEASANT WEATHER IN STORE FOR AN EXTENDED
PERIOD OF TIME.
 ...ERVIN...

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY...
A PLEASANT STRETCH OF WEATHER EXPECTED FOR THIS ENTIRE TIME FRAME.
CLOSED LOW SETS UP SHOP OVER THE GREAT LAKES REGION AND REMAINS
THERE FOR MUCH OF THIS UPCOMING WEEK. THIS PUTS THE DVN CWA IN THE
COOLER AND DRIER NORTHWEST FLOW WITH THE BULK OF THE CLOUDS AND
SHOWERY WEATHER WELL TO OUR NORTHEAST UNDER THE LOW. NOTICED THE GFS
HAS BACKED OFF ON RAMMING THE HEAT BACK INTO THE REGION BY THE END
OF NEXT WEEK. GFS NOW SIMILAR TO THE ECMWF KEEPING THE REGION IN THE
NORTHWEST FLOW. WILL HAVE A DRY FORECAST THIS ENTIRE PERIOD WITH
CLEAR NIGHTS AND MOSTLY SUNNY DAYS. MAY BE A LITTLE MORE INSTABILITY
CUMULUS CLOUDS DURING THE AFTERNOON IN OUR NORTHEAST CWA DURING THE
WEEK WHERE SOMEWHAT COLDER AIR ALOFT WILL EXIST. MAX AND MIN
TEMPERATURES EXPECTED TO BE NEAR TO BELOW NORMAL THIS PERIOD ALONG
WITH COMFORTABLE HUMIDITIES. FOR FARMERS THIS WILL BE EXCELLENT HAY
CUTTING WEATHER.

..HAASE..

&&
.AVIATION...
A COLD FRONT WILL BRING A SHORT 1 TO 2 HOUR PERIOD OF IFR TO LIFR
STRONG THUNDERSTORMS AND STRONG WINDS TO ALL SITES BETWEEN 20Z AND
01Z. IN ANY SITE...THESE CONDITIONS SHOULD LAST UNDER 1 HOUR.  AFTER
THE STORMS MOVE THROUGH...A QUICK RETURN TO PERSISTENT VFR WEATHER
IS EXPECTED.  THE STORMS ARE EXPECTED TO IMPACT CID AT 20-21Z...DBQ
AT 21-23Z...MLI AT 23-01Z...AND BRL AT 23-01Z.  AGAIN...WITHIN THESE
WINDOWS...THE STORM WILL LAST UNDER 1 HOUR...AND VFR WEATHER WILL BE
FOUND IN THE WAKE OF THEM.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

ERVIN/HAASE
Hazardous weather outlook, Jun 27, 3:55 AM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 AM CDT SAT JUN 27 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-281000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
455 AM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS
ACROSS THE ENTIRE OUTLOOK AREA FOR MID AFTERNOON THROUGH EARLY
EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD
FRONT THAT WILL PUSH ACROSS THE AREA FROM MID AFTERNOON THROUGH
EVENING. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. THERE IS ALSO A LOW POTENTIAL FOR
SUPERCELL THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL AND
ISOLATED TORNADOES.

HEAVY DOWNPOURS WILL BE POSSIBLE WITH THUNDERSTORMS. RELATIVELY
FAST MOVEMENT OF STORMS WILL LIMIT RAINFALL AMOUNTS TO LESS THAN 1
INCH IN MOST LOCATIONS AND THE THREAT OF FLASH FLOODING IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON THROUGH
EVENING.

SHEETS

In the hours before

Local storm report, Jun 27, 3:45 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
445 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     TSTM WND GST     WASHINGTON              41.30N 91.69W
06/27/2009  M59 MPH          WASHINGTON         IA   AWOS

&&

LEGRO
Local storm report, Jun 27, 4:04 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
504 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     WILTON                  41.59N 91.02W
06/27/2009  E60 MPH          MUSCATINE          IA   TRAINED SPOTTER

            WINDS ESTIMATED TO BE 50 TO 60 MPH WITH SOME BRANCHES
            COMING DOWN.

&&
Local storm report, Jun 27, 4:18 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
518 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     E AINSWORTH             41.29N 91.55W
06/27/2009                   WASHINGTON         IA   PUBLIC

            PARKED SEMI BLOWN OVER NEAR JUNCTION OF HIGHWAYS 218 AND
            92. TIME ESTIMATED.

&&

LEGRO
Local storm report, Jun 27, 4:22 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
522 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     TSTM WND GST     1 N MUSCATINE           41.43N 91.07W
06/27/2009  E60 MPH          MUSCATINE          IA   TRAINED SPOTTER

&&

LEGRO

The radar

The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 22:22 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
June 27, 4:22 PM CST
Where
Carroll County, 0.69 mi S of Marcus
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.140, -90.170

Wind gusts estimated to be 70 mph blew down some trees and branches about 4 miles north of Savanna, IL around 522 pm June 27. A power outage was also observed.

Thunderstorm Wind, Whiteside

When
June 27, 4:35 PM CST
Where
Whiteside County, 2.48 mi NE of Fulton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.890, -90.130

Wind gusts estimated to be 60 mph blew down some tree limbs 6 to 7 inches in diameter about 2 miles northeast of Fulton, IL around 535 pm June 27.

Thunderstorm Wind, Carroll

When
June 27, 4:37 PM CST
Where
Carroll County, 3.45 mi N of Lanark
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.150, -89.830

Wind gusts were estimated to be 60 mph about 3 miles north of Lanark, IL around 537 pm June 27.

Thunderstorm Wind, Whiteside

When
June 27, 4:45 PM CST
Where
Whiteside County, 2.06 mi W of Ustick
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.880, -90.040

Thunderstorm Wind, Mercer

When
June 27, 4:48 PM CST
Where
Mercer County, 3.19 mi ENE of Hamlet
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.330, -90.670

Wind gusts were estimated to be 50 to 60 mph in Reynolds, IL around 548 pm June 27.

Thunderstorm Wind, Carroll

When
June 27, 4:48 PM CST
Where
Carroll County, 2.48 mi NE of Ideal
Measured
56 kt (64 mph) estimated gust
Crop damage
$50,000
Reported by
CoCoRaHS
Coordinates
42.000, -89.940

Wind gusts estimated to be 65 mph flattened a corn field about 3 miles west southwest of Chadwick, IL around 548 pm June 27.

Thunderstorm Wind, Mercer

When
June 27, 5:07 PM CST
Where
Mercer County, 1.7 mi WSW of Sherrard
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.310, -90.530

Wind gusts were estimated to be 60 mph 1 mile west southwest of Sherrard, IL around 607 pm June 27. A power outage was also observed.

Thunderstorm Wind, Whiteside

When
June 27, 5:15 PM CST
Where
Whiteside County, 0.76 mi SW of Sterling
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.792, -89.710

Wind gusts estimated to be 70 mph blew down a large tree at Avenue J and 6th St in Sterling, IL around 615 pm June 27. The tree snapped some power lines and blocked the road. Several other smaller branches were also blown down.

Thunderstorm Wind, Henderson

When
June 27, 5:20 PM CST
Where
Henderson County, 0.69 mi N of Oquawka
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.940, -90.950

Wind gusts were estimated to be 55 to 60 mph in Oquawka, IL around 620 pm June 27.

Thunderstorm Wind, Warren

When
June 27, 5:35 PM CST
Where
Warren County, 2.07 mi S of Woodvale
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.990, -90.650

Thunderstorm Wind, Bureau

When
June 27, 5:37 PM CST
Where
Bureau County, 0.86 mi NE of Walnut
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.560, -89.590

Wind gusts estimated to be 65 mph blew a 12 inch diameter tree limb down in Walnut, IL around 637 pm June 27.

Thunderstorm Wind, Warren

When
June 27, 6:05 PM CST
Where
Warren County, 0.52 mi W of Roseville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.730, -90.680

Wind gusts estimated to be 60 mph blew down some large tree limbs about 1 mile west of Roseville, IL around 705 pm June 27.

Thunderstorm Wind, McDonough

When
June 27, 6:31 PM CST
Where
McDonough County, 5.88 mi N of Good Hope
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.635, -90.674

Wind gusts estimated to be 65 mph snapped a 15 inch diameter tree onto a residence on Highway 67 near the Warren-Mc Donough county line or about 3 miles south southwest of Swan Creek, IL around 731 pm June 27.

Thunderstorm Wind, McDonough

When
June 27, 6:40 PM CST
Where
McDonough County, 0.87 mi NE of Good Hope
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.560, -90.670

Thunderstorm Wind, McDonough

When
June 27, 6:53 PM CST
Where
McDonough County, 1.34 mi SSE of Walnut Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.602, -90.543

Wind gusts estimated to be 70 mph tossed a grain bin onto the highway and power lines about 1.5 miles southeast of Walnut Grove, IL around 753 pm June 27. A barn in the area was also destroyed with debris tossed about a half mile into the field.

Thunderstorm Wind, McDonough

When
June 27, 6:55 PM CST
Where
McDonough County, 0.58 mi NW of Bushnell to 0.38 mi E of Prairie City Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.555, -90.509

Wind gusts estimated to be 70 mph blew down some trees and power lines between Bushnell, IL and Prairie City, IL around 755 pm June 27.

Thunderstorm Wind, McDonough

When
June 27, 7:00 PM CST
Where
McDonough County, 1.85 mi ESE of Macomb
Measured
61 kt (70 mph) estimated gust
Property damage
$100
Reported by
Trained Spotter
Coordinates
40.458, -90.638

Wind gusts estimated to be 70 mph broke the Macomb, IL welcome sign on the east side of town around 800 pm June 27.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184339, 184341, 184343, 184345, 184347, 184348, 184349, 184350, 184351, 184352, 184353, 184354, 184361, 184362, 184364, 184366, 184368.